Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 17, NWS Pueblo, CO

June 4, 1997Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 4, 1997, 2:55 PM MDT for Las Animas County, Colorado. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 1997, 2:55 PM MDT (20:55 UTC)
Expired
Jun 4, 1997, 4:00 PM MDT
In force
65 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 3:03 PM MDTHail 1.75Stonewall, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Carson/Butt, CO (KFCS), launched 12:00Z, 8.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Carson/Butt, CO at 12:00Z on 1997-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Carson/Butt, CO at 12:00Z on 1997-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

151 
WUUS1 KPUB 042058 RRA
SVRPUB
COC071-042200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
255 PM MDT WED JUN 4 1997

* SEVERE THUNDERSTORM WARNING FOR
  WESTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 400 PM MDT
 
* SOME LOCATIONS AFFECTED
  STONEWALL...VIGIL...WESTON...MONUMENT PARK...SEGUNDO

* AT 255 PM MDT RADAR SHOWED A SEVERE STORM 25 MILES WEST OF
  TRINIDAD...ALONG HIGHWAY 12 NEAR STONEWALL MOVING EAST AT 12 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND VERY HEAVY RAIN.


IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

RMG/WFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:59 PM MDT, 56 minutes earlier.

Area forecast discussion, Jun 4, 1:59 PM MDT, 56 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT WED JUN 4 1997

CHALLENGE TONIGHT IS DETERMINING LOCATION...COVERAGE AND SEVERITY OF
THUNDERSTORMS THIS EVENING.  MODELS CONSISTENT ON PLACING THE AXIS OF
MOST UNSTABLE AIR ALONG THE EAST SLOPES TONIGHT.  MODELS ALSO HAVE THE
CAP WEAKENING ALONG THIS AXIS...CAPES INCREASING AND UPSLOPE INCREASING.
THIS IS CONSISTENT WITH CURRENT SATELLITE PICTURES WHICH CLEARLY SHOW
AN INFLUX OF MOIST...UNSTABLE AIR ALONG THE EASTERN SLOPES AND INTO
SOUTH CENTRAL COLORADO AT THIS TIME.  SO...EXPECT THE MOST ACTIVITY
ALONG THE EASTERN SLOPES AND OVER SOUTH CENTRAL COLORADO THIS EVENING.
THE MOISTURE STREAM IS MOVING UP FROM NEW MEXICO WHERE PRECIPITABLE
WATERS THIS MORNING TRIPPLED FROM READINGS TUESDAY MORNING.  SO...SOME
STORMS MAY BE HEAVY RAINERS...ESPECIALLY CONSIDERING THAT STEERING
WINDS HAVE REALLY DROPPED OFF NOW WITH THE RIDGE IN PLACE.
ADDITIONALLY...STORMS IN THE SOUTHERN FOOTHILLS VICINITY MAY
BECOME SEVERE AS CAPES ARE PRETTY HIGH DOWN THERE.

FURTHER EAST...GENERALLY EAST OF PUEBLO...MODEL GENERATED SOUNDINGS FOR
THIS EVENING INDICATE THAT THE STRONG CAP EVIDENT IN 12Z SOUNDINGS WILL
REMAIN MOSTLY INTACT.  IN FACT...THE LATEST RUC HAS CIN INCREASING OVER
THE EAST THROUGH EARLY EVENING.  THIS LOOKS GOOD BASED ON CURRENT
TEMPERATURES AT LAA AND LHX.  PRESENT TEMPERATURES OUT THERE ARE ONLY
IN THE LOWER AND MID 70S...WE|LL BELOW THE 90 DEGREE POTENTIAL IF THE
CAP WERE BREAKING.  SO...DO NOT EXPECT CONVECTION TO DEVELOP EAST OF
ABOUT PUEBLO TONIGHT.

LW

In the hours before

Special weather statement, Jun 4, 2:15 PM MDT, 40 minutes before
COZ060>075-051200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
215 PM MDT WED JUN 4 1997

...SOUTHEAST AND SOUTH CENTRAL COLORADO RIVERS CONTINUE TO RUN HIGH AS
THE SPRING SNOWMELT CONTINUES...

MANY RIVERS IN SOUTH CENTRAL AND SOUTHEAST COLORADO ARE RUNNING HIGH
DUE TO RECENT WARM TEMPERATURES ABOVE THE SNOW LINE.

IN SOUTHEAST COLORADO...THE ARKANSAS RIVER IS RUNNING HIGH FROM
LEADVILLE TO NEAR LAS ANIMAS.  ALONG THIS STRETCH OF THE RIVER
...STREAMFLOWS ARE ABOVE NORMAL TO NEAR BANKFULL IN A FEW LOCATIONS.

IN SOUTH CENTRAL COLORADO...THE CONEJOS AND SAN ANTONIO RIVERS ARE
RUNNING HIGH.  IN ADDITION...THE RIO GRANDE RIVER IS NOW ON THE RISE.
STREAMFLOWS IN SOUTH CENTRAL COLORADO ARE ALSO ABOVE NORMAL TO
NEAR BANKFULL IN A FEW LOCATIONS.

WARM TEMPERATURES WILL CONTINUE IN THE HIGH COUNTRY FOR NEXT FEW DAYS.
CONSEQUENTLY...THE SNOWMELT WILL CONTINUE AND SOUTHERN COLORADO RIVERS
WILL CONTINUE TO RISE.  BY THE END OF THE WEEK...A FEW RIVERS COULD BE
NEAR OR A LITTLE ABOVE BANKFULL.  INCREASING SHOWERS AND THUNDERSTORMS
BY WEEKS END COULD AGGRAVATE THE SITUATION.

THE NATIONAL WEATHER SERVICE ADVISES YOU TO EXERCISE INCREASED CAUTION
ALONG THE RIVERS OF SOUTH CENTRAL AND SOUTHEAST COLORADO AT THIS TIME.
STAY AWAY FROM RIVER BANKS THAT MAY BE ERODING UNDER THE STRESS OF FAST
MOVING WATER AND STAY ALERT.

STAY TUNED TO NOAA WEATHER RADIO...THE WEATHER CHANNEL OR YOUR LOCAL
NEWS FOR FURTHER UPDATES ON THE SPRING RUNOFF IN SOUTHERN COLORADO.

LW
Special weather statement, Jun 4, 2:17 PM MDT, 38 minutes before
COZ060>066-042120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
217 PM MDT WED JUN 4 1997

...THUNDERSTORMS WILL BRING RAIN TO PARTS OF THE SAN LUIS
VALLEY...

A THUNDERSTORM WILL MOVE ACROSS THE CITY OF ALAMOSA BETWEEN 215 PM
AND 3 PM MDT PRODUCING RAIN AND POSSIBLY SOME SMALL HAIL AS IT MOVES
EAST AT 15 MPH.

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS
SURROUNDING THE SAN LUIS VALLEY THIS AFTERNOON AND COULD BRING SOME
BRIEF RAIN...GUSTY WINDS AND POSSIBLY SOME SMALL HAIL. THESE STORMS
WILL ALSO BE SLOW MOVING STORMS THAT COULD PRODUCE HEAVY RAIN AT
TIMES.

AT 210 PM MDT NATIONAL WEATHER SERVICE RADAR SHOWED THUNDERSTORMS
OVER RIO GRANDE AND ALAMOSA COUNTIES BETWEEN MONTE VISTA AND
ALAMOSA...OVER WESTERN SAGUACHE COUNTY...OVER CONEJOS AND COSTILLA
COUNTIES AND OVER THE SOUTHERN SANGRE DE CRISTO MOUNTAINS. THESE
STORMS WERE MOVING EAST AT 15 TO 20 MPH.

FORTUNE
Special weather statement, Jun 4, 2:20 PM MDT, 35 minutes before
COZ060>066-042120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
217 PM MDT WED JUN 4 1997

...THUNDERSTORMS WILL BRING RAIN TO PARTS OF THE SAN LUIS
VALLEY...

A THUNDERSTORM WILL MOVE ACROSS THE CITY OF ALAMOSA BETWEEN 215 PM
AND 3 PM MDT PRODUCING RAIN AND POSSIBLY SOME SMALL HAIL AS IT MOVES
EAST AT 15 MPH.

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS
SURROUNDING THE SAN LUIS VALLEY THIS AFTERNOON AND COULD BRING SOME
BRIEF RAIN...GUSTY WINDS AND POSSIBLY SOME SMALL HAIL. THESE STORMS
WILL ALSO BE SLOW MOVING STORMS THAT COULD PRODUCE HEAVY RAIN AT
TIMES.

AT 210 PM MDT NATIONAL WEATHER SERVICE RADAR SHOWED THUNDERSTORMS
OVER RIO GRANDE AND ALAMOSA COUNTIES BETWEEN MONTE VISTA AND
ALAMOSA...OVER WESTERN SAGUACHE COUNTY...OVER CONEJOS AND COSTILLA
COUNTIES AND OVER THE SOUTHERN SANGRE DE CRISTO MOUNTAINS. THESE
STORMS WERE MOVING EAST AT 15 TO 20 MPH.

FORTUNE
Special weather statement, Jun 4, 2:22 PM MDT, 33 minutes before
COZ060>075-051200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
215 PM MDT WED JUN 4 1997

...SOUTHEAST AND SOUTH CENTRAL COLORADO RIVERS CONTINUE TO RUN HIGH AS
THE SPRING SNOWMELT CONTINUES...

MANY RIVERS IN SOUTH CENTRAL AND SOUTHEAST COLORADO ARE RUNNING HIGH
DUE TO RECENT WARM TEMPERATURES ABOVE THE SNOW LINE.

IN SOUTHEAST COLORADO...THE ARKANSAS RIVER IS RUNNING HIGH FROM
LEADVILLE TO NEAR LAS ANIMAS.  ALONG THIS STRETCH OF THE RIVER
...STREAMFLOWS ARE ABOVE NORMAL TO NEAR BANKFULL IN A FEW LOCATIONS.

IN SOUTH CENTRAL COLORADO...THE CONEJOS AND SAN ANTONIO RIVERS ARE
RUNNING HIGH.  IN ADDITION...THE RIO GRANDE RIVER IS NOW ON THE RISE.
STREAMFLOWS IN SOUTH CENTRAL COLORADO ARE ALSO ABOVE NORMAL TO
NEAR BANKFULL IN A FEW LOCATIONS.

WARM TEMPERATURES WILL CONTINUE IN THE HIGH COUNTRY FOR NEXT FEW DAYS.
CONSEQUENTLY...THE SNOWMELT WILL CONTINUE AND SOUTHERN COLORADO RIVERS
WILL CONTINUE TO RISE.  BY THE END OF THE WEEK...A FEW RIVERS COULD BE
NEAR OR A LITTLE ABOVE BANKFULL.  INCREASING SHOWERS AND THUNDERSTORMS
BY WEEK'S END COULD AGGRAVATE THE SITUATION.

THE NATIONAL WEATHER SERVICE ADVISES YOU TO EXERCISE INCREASED CAUTION
ALONG THE RIVERS OF SOUTH CENTRAL AND SOUTHEAST COLORADO AT THIS TIME.
STAY AWAY FROM RIVER BANKS THAT MAY BE ERODING UNDER THE STRESS OF FAST
MOVING WATER AND STAY ALERT.

STAY TUNED TO NOAA WEATHER RADIO...THE WEATHER CHANNEL OR YOUR LOCAL
NEWS FOR FURTHER UPDATES ON THE SPRING RUNOFF IN SOUTHERN COLORADO.

LW
Special weather statement, Jun 4, 2:51 PM MDT, 4 minutes before
COZ074-075-042155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
251 PM MDT WED JUN 4 1997

...STRONG THUNDERSTORMS DEVELOPING OVER THE SOUTHERN SANGRE DE
CRISTO MOUNTAINS...

A STRONG THUNDERSTORM WILL BRING SOME HEAVY RAIN AND SMALL HAIL TO
WESTERN LAS ANIMAS COUNTY AND THE SOUTHERN SANGRE DE CRISTO
MOUNTAINS BETWEEN 245 PM AND 345 PM MDT. THE THUNDERSTORM WAS
LOCATED JUST EAST OF CUCHARAS AT 240 PM MDT MOVING EAST AT ABOUT 12
MPH.

OTHER THUNDERSTORMS WILL ALSO DEVELOP AND SPREAD EAST TOWARD TRINIDAD
BY 33PM MDT BRING SOME BRIEF HEAVY RAIN...SMALL HAIL AND FREQUENT
LIGHTNING.

AT 245 PM MDT RADAR SHOWED THUNDERSTORMS FROM THE LA VETA
AREA...ALONG THE MOUNTAINS TO THE NEW MEXICO BORDER MOVING EAST AT
10 TO 15 MPH.

FORTUNE
Special weather statement, Jun 4, 2:54 PM MDT, 1 minute before
COZ074-075-042155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
251 PM MDT WED JUN 4 1997

...STRONG THUNDERSTORMS DEVELOPING OVER THE SOUTHERN SANGRE DE
CRISTO MOUNTAINS...

A STRONG THUNDERSTORM WILL BRING SOME HEAVY RAIN AND SMALL HAIL TO
WESTERN LAS ANIMAS COUNTY AND THE SOUTHERN SANGRE DE CRISTO
MOUNTAINS BETWEEN 245 PM AND 345 PM MDT. THE THUNDERSTORM WAS
LOCATED JUST EAST OF CUCHARAS AT 240 PM MDT MOVING EAST AT ABOUT 12
MPH.

OTHER THUNDERSTORMS WILL ALSO DEVELOP AND SPREAD EAST TOWARD TRINIDAD
BY 33PM MDT BRING SOME BRIEF HEAVY RAIN...SMALL HAIL AND FREQUENT
LIGHTNING.

AT 245 PM MDT RADAR SHOWED THUNDERSTORMS FROM THE LA VETA
AREA...ALONG THE MOUNTAINS TO THE> NEW MEXICO BORDER MOVING EAST AT
10 TO 15 MPH.

FORTUNE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:17 PM MDTFlash Flood WarningPUBLas Animas2 hr
Jun 4, 4:53 PM MDTSevere Thunderstorm WarningPUBPueblo62 min
Jun 4, 5:03 PM MDTSevere Thunderstorm WarningPUBCuster62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.